Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2003, 11:43 AM CDT for Wells County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 11:43 AM CDT (16:43 UTC)
- Expired
- Jul 2, 2003, 12:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Wells County, ND
The radar
The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 7:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2034 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 021643 SVRBIS NDC103-021730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1143 AM CDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1230 PM CDT * AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HEATON...OR ABOUT 56 MILES SOUTHWEST OF DEVILS LAKE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMRICK...SYKESTON...CATHAY AT 1155 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT WEDNESDAY AFTERNOON FOR EASTERN NORTH DAKOTA. LAT...LON 4756 9977 4734 9976 4735 9929 4774 9932 $$ JV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 AM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, Jul 2, 2:45 AM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 AM CDT WED JUL 02 2003 MAIN CONCERNS WILL BE THUNDERSTORM ACTIVITY TODAY AND THIS EVENING. SHORT WAVE ENERGY FORECAST TO REACH THE FAR WESTERN AREAS THIS MORNING. SURFACE BOUNDARY ALONG THE MT/ND BORDER WILL DRIFT EAST REACHING CENTRAL CWA AROUND 18Z TODAY. VERY UNSTABLE AIR OVER THE REGION WITH DEWPOINTS AROUND 60 WEST AND IN THE UPPER 60S CENTRAL. LIFTED INDICES TO -8 AND MLCAPES TO 3000 J/KG PROGGED OVER THE REGION EARLY THIS AFTERNOON. ALTHOUGH FAIRLY STRONG CAP IN PLACE AT THIS TIME EXPECT THE SHORT WAVE ENERGY...UPPER LEVEL FORCING AND SURFACE COLD FRONT WILL WEAKEN THE CAP THIS AFTERNOON. WITH STRONG SURFACE HEATING AND INSTABILITY WILL SEE AN INCREASE OF CONVECTION CENTRAL THIS AFTERNOON. CURRENTLY...CONVECTION OVER EASTERN MT MAKING ITS WAY TO FAR WESTERN ND AT THIS TIME. THE BAMEX FORECAST SHOWING THE MT CONVECTION HOLDING TOGETHER REACHING FAR NORTHWESTERN CWA AROUND 12Z THEN WEAKEN SOME BY 18Z AS IT APPROACHES CENTRAL CWA BUT BY 21Z CONVECTION BECOMES MORE NUMEROUS CENTRAL AND EAST CENTRAL. SPC PLACES ALL CWA IN SLIGHT RISK OF SEVERE. ZONAL FLOW PATTERN DEVELOPS THURSDAY LASTING THRU THE REST OF THE FORECAST PERIOD. DRY WEATHER AND COOLER TEMPERATURES CAN BE EXPECTED AFTER TODAYS EVENT. .BIS...NONE RGT
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 7 hours 4 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TURNER
In the hours before
Local storm report, Jul 2, 9:12 AM CDT, 2 hours 31 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 AM CDT WED JUL 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0903 AM SURREY ND .75 INCH HAIL
07/02/03 WARD REPORTED BY STORM
SPOTTER.
0905 AM 4 E (MOT)MINOT INTL ARPT ND 1 INCH HAIL
07/02/03 WARD
NNNNLocal storm report, Jul 2, 9:27 AM CDT, 2 hours 16 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
927 AM CDT WED JUL 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM POWERS LAKE ND .75 INCH HAIL
07/02/03 BURKE 4 INCH TREE BRANCH
BROKEN. REPORTED BY
STORM SPOTTER.
NNNNLocal storm report, Jul 2, 9:37 AM CDT, 2 hours 6 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
937 AM CDT WED JUL 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 AM DEERING ND .88 INCH HAIL
07/02/03 MCHENRY EVENT DURATION 15
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
HAIL ENDED AT 9:35 AM.
NNNNLocal storm report, Jul 2, 9:56 AM CDT, 1 hour 47 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
956 AM CDT WED JUL 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 AM 2 NW BOTTINEAU ND 60 MPH TSTM GUST
07/02/03 BOTTINEAU REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0952 AM 6 W BELCOURT ND 60 MPH TSTM GUST
07/02/03 ROLETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNLocal storm report, Jul 2, 10:09 AM CDT, 1 hour 34 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 AM CDT WED JUL 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1001 AM RUGBY ND 65 MPH TSTM GUST
07/02/03 PIERCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
EVENT DURATION 5
MINUTES UNTIL 10:06 AM.
NNNNSpecial weather statement, Jul 2, 10:35 AM CDT, 1 hour 8 minutes before
NDZ003-011-019>021-034-035-042-045-046-021630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1035 AM CDT WED JUL 2 2003 ...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 617... THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE THUNDERSTORM WATCH...RENVILLE...WARD...MCLEAN...MERCER... OLIVER...BURLEIGH...MORTON...GRANT...SIOUX AND EMMONS. THIS MEANS MOHALL...MINOT...GARRISON...BEULAH...BISMARCK...MANDAN AND LINTON ARE NO LONGER IN THE WATCH. THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1 PM CDT FOR THE REST OF CENTRAL AND PARTS OF EASTERN NORTH DAKOTA. SCHULTZ/JPM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:18 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 62 min |
| Jul 2, 6:17 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Jul 2, 6:47 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Jul 2, 6:55 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 50 min |
| Jul 2, 8:31 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 59 min |
| Jul 2, 9:00 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 2, 9:16 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 59 min |
| Jul 2, 9:26 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 64 min |
| Jul 2, 10:05 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 55 min |
| Jul 2, 10:18 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 27 min |
| Jul 2, 10:35 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.